Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 98, NWS Huntsville, AL

December 11, 2021Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 11, 2021, 5:27 AM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 33 min. 34 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 5:27 AM CST (11:27 UTC)
Expired
Dec 11, 2021, 6:00 AM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 5:27 AM CSTTSTM WND DMG1 Ene Florence, ALAN ELECTRIC POLE WAS KNOCKED DOWN NEAR HICKORY HILLS APARTMENTS. TIME ESTIMATED BY RADAR.
Dec 11, 5:27 AM CSTTSTM WND DMG1 Sse Underwood-Petersv, ALTREE ON VEHICLE.
Dec 11, 5:27 AM CSTTSTM WND DMG1 S Underwood-Petersvil, ALTREES WERE KNOCKED DOWN IN FRONT AND BACK OF LISTER HILL CREDIT UNION ON CLOVERDALE ROAD. TIME ESTIMATED BY RADAR.
Dec 11, 5:27 AM CSTTSTM WND DMG1 Wsw Sheffield, ALTREE DOWN NEAR THE INTERSECTION OF GUNTERSVILLE ST AND WILSON DAM AVE.
Dec 11, 5:27 AM CSTTSTM WND DMG2 Ese Underwood-Petersv, ALSEVERE WIND DAMAGE TO TWO BUILDINGS/BUSINESSES REPORTED AT 4230 AND 4242 BYRSON BLVD. TIIME ESTIMATED BY RADAR.
Dec 11, 5:27 AM CSTTSTM WND DMG2 Ssw Florence, ALTREE DOWN NEAR SAVANNAH HIGHWAY AND BEVERLY RD IN FLORENCE.
Dec 11, 5:28 AM CSTTSTM WND DMG2 Ese Underwood-Petersv, ALPORTION OF THE ROOF WAS TORN OFF OF GLOBAL FIRE PROTECTION STORE IN FLORENCE. REPORT RELAYED VIA SOCIAL MEDIA AND TIME ESTIMATED BASED ON RADAR.
Dec 11, 5:29 AM CSTTSTM WND DMG3 Nnw Killen, ALA TREE AND POWER POLE WERE KNOCKED DOWN WITH A TRANSFORMER IN A YARD AT CR 65 AT BEECHWOOD DRIVE. TIME ESTIMATED BY RADAR.
Dec 11, 5:30 AM CSTTSTM WND DMG1 Nne Sheffield, ALTREE DOWN NEAR THE INTERSECTION OF N NASHVILLE AV AND E 8TH ST IN SHEFFIELD.
Dec 11, 5:30 AM CSTTSTM WND DMG1 Nnw Sheffield, ALTREE DOWN NEAR LITTLE ROCK AVE AND W 5TH ST IN SHEFFIELD.
Dec 11, 5:30 AM CSTTSTM WND DMG2 Ssw Underwood-Petersv, ALHOMES DAMAGED ON AUGUSTA STREET.
Dec 11, 5:30 AM CSTTSTM WND DMGFlorence, ALTREE DOWN ON HOME ON WOODLAND HILLS DR.
Dec 11, 5:30 AM CSTTSTM WND DMGTuscumbia, ALPOWERLINES DOWN IN TUSCUMBIA.
Dec 11, 5:32 AM CSTTSTM WND DMG1 Nnw Saint Florian, ALTREES WERE KNOCKED DOWN ON CR 30 AT THE CATHOLIC CHURCH. TIME ESTIMATED BY RADAR.
Dec 11, 5:32 AM CSTTSTM WND DMG1 Ssw Underwood-Petersv, ALA TREE WAS KNOCKED DOWN ONTO A RESIDENCE AT 45 CR 57. TIME ESTIMATED BY RADAR.
Dec 11, 5:32 AM CSTTSTM WND DMG2 E Florence, ALPOWERLINES WERE KNOCKED DOWN ON A RESIDENCE AT KENTUCKY ROAD AT ST. PAUL ROAD. TIME ESTIMATED BY RADAR.
Dec 11, 5:32 AM CSTTSTM WND DMG3 Ne Saint Florian, ALA TREE WAS KNOCKED DOWN ON CR 122 JUST WEST OF THE FIRE DEPARTMENT. TIME ESTIMATED BY RADAR.
Dec 11, 5:33 AM CSTTSTM WND DMG2 W Killen, ALTREES WERE KNOCKED DOWN ON EAST LAKESHORE DRIVE. TIME ESTIMATED BY RADAR.
Dec 11, 5:33 AM CSTTSTM WND DMG3 Ene Saint Florian, ALTREES AND POWER LINES WERE KNOCKED DOWN AT THE WOODLAND HILLS MOBILE HOME PARK ON WOODLAND HILLS DRIVE. EIGHT MOBILE HOMES WERE DAMAGED. A MEDIA ACCOUNT INDICATED A TREE DESTROYED AT LEAST ONE TRAILER WITH THREE OCCUPANTS NARROWLY ESCAPING INJURY.
Dec 11, 5:33 AM CSTTSTM WND DMG3 Wnw Killen, ALTREES WERE KNOCKED DOWN AT 596 WESTMORELAND ROAD. TIME ESTIMATED BY RADAR.
Dec 11, 5:33 AM CSTTSTM WND GST 592 Ssw Florence, ALEMERGENCY MANAGER MEASURED A 59 MPH WIND GUST IN DOWNTOWN FLORENCE, AL.
Dec 11, 5:34 AM CSTTSTM WND DMG1 Ssw Tuscumbia, ALTREE DOWN ON FRANKFURT RD.
Dec 11, 5:34 AM CSTTSTM WND DMGSheffield, ALTREE DOWN.
Dec 11, 5:36 AM CSTTSTM WND DMG1 Sw Tuscumbia, ALTREE DOWN.
Dec 11, 5:36 AM CSTTSTM WND DMG3 Nnw Killen, ALA TREE AND ELECTRICAL LINES WERE KNOCKED DOWN AND BLOCKING THE ROAD AT COX CEMETARY ROAD AT KENTWOOD DRIVE.
Dec 11, 5:37 AM CSTTSTM WND DMG1 Nnw Tuscumbia, ALTREE DOWN AT THE INTERSECTION OF S BLACKWELL RD AND E WHEELER AV.
Dec 11, 5:37 AM CSTTSTM WND DMG1 Se Sheffield, ALTREE DOWN NEAR THE INTERSECTION OF AVALON AVE. AND COX BLVD.
Dec 11, 5:37 AM CSTTSTM WND DMG7 Ese Cherokee, ALTREE DOWN.
Dec 11, 5:40 AM CSTTSTM WND DMG1 N Tuscumbia, ALPOWER POLE BLOWN DOWN OUTSIDE OF EMA OFFICE.
Dec 11, 5:40 AM CSTTSTM WND DMG2 S Florence, ALROOF PARTIALLY LIFTED ON STRUCTURE IN DOWNTOWN FLORENCE.
Dec 11, 5:44 AM CSTTSTM WND DMG3 Sw Tuscumbia, ALTREE DOWN.
Dec 11, 5:45 AM CSTTSTM WND DMG5 Ssw Killen, ALTREE DOWN ON LAKEWOOD DR.
Dec 11, 5:46 AM CSTTSTM WND DMG5 Sw Underwood-Petersvi, ALA TREE WAS KNOCKED DOWN NEAR CR 14 AND CR 90. TIME ESTIMATED BY RADAR.
Dec 11, 5:50 AM CSTTSTM WND DMG4 Nw Rogersville, ALBATTING CAGE IN FRONT YARD HAD BEEN LOFTED AND CAUSED 200-300 YARD DEBRIS PATH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 34 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 3:41 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS54 KHUN 111127
SVRHUN
ALC033-059-077-111200-
/O.NEW.KHUN.SV.W.0098.211211T1127Z-211211T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
527 AM CST Sat Dec 11 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Lauderdale County in northwestern Alabama...
  Colbert County in northwestern Alabama...
  Franklin County in northwestern Alabama...

* Until 600 AM CST.

* At 527 AM CST, severe thunderstorms were located along a line
  extending from 7 miles north of St. Florian to near Red Bay, moving
  southeast at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
  Bay, Killen, Cherokee, Littleville and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1100 AM CST for north central
and northwestern Alabama.

&&

LAT...LON 3453 8815 3501 8774 3500 8721 3480 8737
      3480 8743 3474 8743 3431 8780 3432 8817
TIME...MOT...LOC 1127Z 316DEG 18KT 3498 8762 3443 8819 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KTW
1 follow-up statement
717 
WWUS54 KHUN 111138
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
538 AM CST Sat Dec 11 2021

ALC033-059-077-111200-
/O.CON.KHUN.SV.W.0098.000000T0000Z-211211T1200Z/
Lauderdale AL-Colbert AL-Franklin AL-
538 AM CST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR EASTERN LAUDERDALE...SOUTHEASTERN COLBERT AND FRANKLIN
COUNTIES...

At 537 AM CST, severe thunderstorms were located along a line
extending from 6 miles north of St. Florian to near Red Bay, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Littleville, Lexington and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for north central
and northwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3445 8816 3455 8803 3480 8774 3500 8766
      3500 8721 3480 8737 3480 8743 3474 8743
      3431 8780 3432 8817
TIME...MOT...LOC 1137Z 316DEG 18KT 3495 8758 3440 8815 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 2:36 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 11, 2:36 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
236 AM CST Sat Dec 11 2021

.NEAR TERM...(Remainder of this morning and today)
Issued at 236 AM CST Sat Dec 11 2021

A mid-level shortwave trough will continue to assume a pronounced
negative tilt as it lifts northeastward from the Mid-MO Valley into
the Upper-MS Valley early this morning, within a broader longwave
trough over the central CONUS. At the surface, a deepening low
related to this trough will lift rapidly northeastward from northern
IL, maintaining a steep pressure gradient and gusty south-
southwesterly flow across the local area. Widely scattered light
showers will persist across the region early this morning, in the
deep warm/moist advection regime to the east of this system, but at
this point it still appears as if surface based parcels remain capped
by a pronounced inversion rooted in the 4-5 kft layer, with our
primary focus on convection to our west.

Based on latest trends in high-resolution CAM guidance,
thunderstorms currently extending from western TN southwestward into
southern AR/northern LA will continue to evolve into a solid QLCS as
the cyclone's synoptic cold front overtakes a prefrontal surface
trough which served as the original low-level initiating mechanism.
We expect this QLCS to enter northwest AL between 10-11Z and advance
steadily southeastward, exiting the CWFA between 15-16Z. It appears
as if the risk for severe thunderstorms will be tied to the QLCS, as
there is little evidence to suggest isolated cellular activity ahead
of it. Kinematic and thermodynamic parameters, including boundary
layer dewpoints in the mid 60s and a southwesterly low-level jet of
50-60 knots, support damaging winds of 60-70 MPH and brief tornadoes
as the main threats with this system.

Although we have largely ended probabilities for thunderstorms from
NW-to-SE in the wake of the QLCS, trailing shower activity will be
possible until the arrival of the cold front, which should not occur
until around 15-16Z in northwest AL. In addition to this, strong
dynamic ascent to the north of the cold front and east of the mid-
level trough could lead to periods of light rain through early
afternoon. Outside of convection, we still expect strong gradient
winds of 20-25 MPH and gusts of 30-35 MPH (higher in elevated
terrain), and the current Wind Advisory will remain in effect until
Noon CST.

.SHORT TERM...(Tonight through Sunday)
Issued at 236 AM CST Sat Dec 11 2021

Any lingering postfrontal rain will be ending in our southeastern
counties around or shortly after 00Z, with rapid clearing expected to
occur from NW-to-SE by mid/late evening, as the axis of the longwave
trough shifts southeastward across the region. Although a light
north-northeast wind will keep the boundary layer mixed for much of
the night, it does appear as if winds will diminish around sunrise,
and a light freeze is expected Sunday morning. Surface high pressure
will build eastward into the southern Appalachians on Sunday, with a
beautiful/sunny day anticipated, featuring light/variable winds and
highs in the l-m 50s.

.LONG TERM...(Sunday night through Friday)
Issued at 236 AM CST Sat Dec 11 2021

Another cool night is in store for Sunday night, as high pressure
remains over the area with northwesterly flow continuing.

Flow aloft become more southwesterly and begins to bring some
warmer/more moist air into the area on Monday. Highs with abundant
sunshine should climb back into the upper 50s to lower 60s as a
result.

This trend continues into Monday night as the center of the surface
high pushes into the Mid-Atlantic region. Models also show some cloud
cover moving into northwestern Alabama after midnight as a warm
front moves northward towards the area. Warmer overnight lows are
expected as a result only dropping into the mid 30s east of the I-65
corridor and into the 40 to 45 degree range further west. There does
not appear to be sufficient lift along the front or moisture depth to
produce any precipitation at this time. So forecast remains dry. The
cloud cover and continued moisture/warm air advection should keep
lows in the lower 40s to lower 50s across the area (warmer
temperatures in NW AL).

Cloud cover overspreads the area Tuesday into Wednesday night, as
the warm front waffles around the area. With southwesterly flow
continuing as a weak cold front moves into the Midwestern states,
temperatures will continue to get warmer (both daytime and overnight
temperatures). Highs on Tuesday should climb into the mid to upper
60s and by Wednesday into the upper 60s to lower 70s with some
sunshine returning.

The cold front makes more progress eastward on Thursday. Isolated to
scattered showers look possible ahead of this front into
northwestern Alabama Thursday afternoon into Thursday night.

Models are very divergent concerning where this front moves on
Friday into Friday night. ECMWF keeps it over the area, as deeper
moisture and better forcing develop along it, making for a wetter and
significantly cooler solution. The GFS moves it further north into
central or northern Tennessee, keeping our rain chances much lower
and temperatures warmer. That said, have 20 to 40 percent
precipitation chances in the forecast. Overall that should make it
just a tad cooler than Thursday, but still warm.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1048 PM CST Fri Dec 10 2021

Lower ceilings ave exited KMSL and KHSV, but could redevelop at
times. For now, kept ceilings at or above 030agl (VFR) until one or
more bands of SHRA and TSRA move in after 09-10Z in northwest AL.
LLWS is also included as southerly flow persists with gusts over
30kt. The main line of +TSRA with IFR conditions arrives toward
12-14Z at KMSL and 13-15Z at KHSV with the potential of strong to
severe wind gusts. The cold front will shift winds to the west-
northwest by 16-18Z with gusts of 25-35kt possible with VFR
conditions the rest of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until noon CST today for ALZ001>010-016.

TN...Wind Advisory until noon CST today for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KTW
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 11, 3:48 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
348 AM CST Sat Dec 11 2021

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
348 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will track eastward across
the Tennessee Valley this morning, ahead of a strong cold front.
Damaging winds in the 60-70 MPH range and brief tornadoes will be the
main hazards with this system, and a Tornado Watch is in effect for
the entire outlook area through 11 AM CST. In addition to the risk
for severe thunderstorms, strong southerly winds are expected prior
to the arrival of the cold front, and a Wind Advisory remains in
effect for the entire region through Noon CST.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this morning.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:29 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin31 min
Dec 11, 4:40 AM CSTTornado WarningHUNColbert, Franklin22 min
Dec 11, 4:59 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale31 min
Dec 11, 5:50 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan40 min
Dec 11, 6:31 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan29 min
Dec 11, 6:41 AM CSTSevere Thunderstorm WarningHUNMadison34 min
Dec 11, 7:01 AM CSTSpecial Weather StatementHUNMadison, Morgan44 min
Dec 11, 7:06 AM CSTSevere Thunderstorm WarningHUNCullman, Jackson, Lawrence, Limestone, Madison, Morgan24 min
Dec 11, 7:31 AM CSTSevere Thunderstorm WarningHUNCullman, Jackson, Limestone, Madison, Marshall, Morgan29 min
Dec 11, 7:57 AM CSTSpecial Weather StatementHUNCullman, Jackson, Marshall, Morgan48 min
Dec 11, 9:12 AM CSTSpecial Weather StatementHUNDeKalb33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.